Delaware, 2009

Lightning Strike in Delaware, April 21, 2009

April 21, 2009 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped trigger thunderstorms during the evening of the 21st in Delaware.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger thunderstorms during the evening of the 21st in Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 21, 2:37 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 21, 2:37 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT TUE APR 21 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL ROTATE ACROSS THE LOWER GREAT LAKES
WITH ITS LARGE COOL CIRCULATION OVER THE REGION INTO THURSDAY. THIS
WILL KEEP THE WEATHER UNSETTLED WITH SHOWERS FROM TIME TO TIME. HIGH
PRESSURE WILL BUILD OVER THE AREA AND MOVE OFFSHORE BY THE WEEKEND
BRINGING A PERIOD OF UNSEASONABLY WARM WEATHER.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
RECEIVED A HEALTHY DOSE OF RAIN ON MONDAY AND A FEW TSTMS LIT UP THE
SKIES WITH SOME HAIL. SEE THE PITHMDRHA FROM THE RFC SENT THIS MORNING.
HAD THE LATE EVENING CONVECTION MOVED A LITTLE INLAND PERHAPS THERE
WOULD HAVE BEEN SOME REPORTS OF FLOODING, BUT IT TURNED OUT TO BE
PRIMARILY ROADWAY FLOODS, AND I CAN ATTEST TO THAT AND THE FREQUENT
LIGHTNING STRIKES. IN FACT I WAS RUNNING OUT OF GAS LAST EVENING
AND COULDNT GET GAS AT FOUR STATIONS BECAUSE THE LIGHTNING WAS SO
INTENSE COULDNT FIND A BRAVE SOUL OUT THERE, NOT EVEN ME. IN NJ WE
DONT PUMP OUR OWN.

ANYWAY THE WEATHER AT HAND FOR THE REMAINDER OF THE AFTERNOON THROUGH
TONIGHT IS GOING TO FEATURE MORE SHOWERS/TSTMS AND SOME TSTMS MAY
HAVE A PUNCH ESPECIALLY JUST TO OUR WEST. SEE LATEST SWOMCD AT 115 PM.

WATER VAPOR SHOWING THE NOSE OF THE PLUNGING TROUGH INITIATING
CONVECTION OVER WVA AND FARTHER SOUTH. COLD POOL ALOFT LIKELY TO
SUSTAIN CONVECTION INTO THE NIGHTTIME HOURS. SOME SHOWERS DEVELOPING
OVER THE HAMPTON ROADS REGION AND THIS WILL BE THE AREA FROM WHICH
THEY WILL MOVE INTO OUR CWA GIVEN THE FAST FLOW ALOFT. NICE LITTLE
BOW FORMING OVER THE PANHANDLE. IT WAS HARD FINDING A SURFACE LOW
OVER THE DELMARVA REGION TO APPALACHIANS BUT MODELS DO SHOW THIS
BY 00Z. WILL KEEP LOOKING FOR SOME DISCRETE PRESSURE FALLS. WILL
BE CARRYING THE CHANCE OF SHOWERS/TSTMS INTO THE EVENING HOURS.
SHOWERS OFFSHORE WILL EFFECT THE MARINE AREA FOR THE NEXT COUPLE
HOURS THEN ITS A MATTER OF WAITING FOR THE NEXT ONES TO MOVE IN.

THE SUN HAS COME OUT ACROSS MUCH OF THE REGION AND DEW POINTS IN
THE MID 50S EXCEPT ON THE OTHER SIDE OF A PHL-ABE LINE WITH THE
40S ARE PREVALENT WITH THE DRY SLOT PUNCHING UP INTO ENTIRE CWA.
HOWEVER, THE COLD AIR ALOFT WILL MORE THAN COMPENSATE FOR THE
DRY(ER) SURFACE AS THE LAPSE RATES INCREASE THIS AFTERNOON.

ON WEDNESDAY THE DYNAMICS SHIFT EAST AND WE CONTINUE UNSETTLED
WITH SHOWERS AND POSSIBLY TSTMS MAINLY IN THE AFTERNOON.

LOWS TONIGHT WILL BE FROM MID 30S TO MID 40S AND HIGHS ON WED
50 TO 62. THIS WILL BE THE COOLEST DAY OF THE WEEK...WE SEE IN THE
NEXT SECTION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
COOLING FROM ALOFT WILL KEEP THE CHANCE OF SCATTERED SHOWERS AROUND
WITH BEST CHANCE FROM WVA SKIRTING ACROSS TO OUR SOUTHERN ZONES.
THE UPPER TROUGH WILL MOVE OFFSHORE LATE THURSDAY WITH A MAJOR
RIDGE MOVING IN. TEMPERATURES FOR WEDNESDAY NIGHT DROP TO AROUND
THE FREEZING MARK IN THE HIGHER ELEVATIONS OF THE POCONOS. WILL
KEEP THE MENTION OF A RAIN AND SNOW SHOWER THERE.

THE LOWS FOR WEDNESDAY NIGHT WILL BE AROUND 30 NORTH TO 40 SOUTH.
HIGHS ON THURSDAY IN THE 50S AND 60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
CLEARING FOR THURSDAY NIGHT WITH COOLER TEMPERATURES THEN WE BEGIN
A NICE WARM-UP FOR MOST OF THE FORECAST PERIOD. UPPER RIDGE WILL
TAKE OVER THURSDAY NIGHT AND REMAIN STATIONARY INTO EARLY NEXT
WEEK. DIGGING TROUGH IN THE WEST WILL SEND A FEW SHORT WAVES EAST
BUT THE PRECIPITATION RIDES UP ALONG THE WEST SIDE OF THE RIDGE
AND KEEPS US VIRTUALLY PRECIP FREE INTO TUESDAY. BARRING ANY LOCAL
SEA BREEZES, SHORE AREAS LIKELY TO JOIN IN THE PRE-SUMMER WEATHER.

THE TEMPERATURES WILL LIKELY TOP WHAT IS LISTED IN THE CLIMATE
SECTION BELOW FROM OUR LAST MINI WARM SPELL LAST WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE STRATUS THAT LINGERED FOR A GOOD WHILE THIS MORNING IS FINALLY
DISSIPATING RAPIDLY FROM THE SOUTH AND WEST AND SHOULD BE GONE ALL
TAF SITES EXCEPT PERHAPS PNE/TTN BY 18Z WHICH WILL LOSE IT BY 19Z.
HOWEVER, WITH A LIGHT SOUTHERLY FLOW, SOME ATLC MOISTURE WAS
SPREADING INLAND AND ALLOWING STRATOCU TO REFORM TOWARD THE COAST.
BUT, EVEN WITH THE REFORMING CLOUDS, CONDITIONS SHOULD REMAIN VFR
ALL AREAS THROUGH THE AFTN.

AN UPPER AIR DISTURBANCE WILL AFFECT THE ARE EARLY TONIGHT. SOME
SHOWERS AND TSTMS WERE DEVELOPING WITH THIS AREA IN WV AND OHIO.
SOME OF THE CONVECTION IS EXPECTED TO MAKE IT TO THE REGION, BUT,
IT IS QUESTIONABLE IF IT WILL BE WIDESPREAD SINCE IT WILL BE
MOVING IN AROUND NIGHTFALL. ANY TSTMS COULD HAVE WIND GUSTS TO 35
KT AND MAY ALSO HAVE SMALL HAIL DUE TO THE LOW FREEZING LEVEL.
OTHERWISE, STRATOCU SHOULD MOVE IN FROM THE WEST WITH THE
DISTURBANCE THIS EVENING.

AFTER MIDNIGHT, SHOWER ACTIVITY SHOULD DISSIPATE, BUT DUE TO COOL
UNSTABLE AIR ALOFT, SOME MIDDLE CLOUDS SHOULD LINGER.

ON WEDNESDAY, THERE IS A BETTER GRADIENT OVER THE REGION AND WINDS
WILL BECOME GUSTY, ESPECIALLY IN THE AFTN. STRATOCU SHOULD DEVELOP
IN RESPONSE TO DAYTIME HEATING AND MIXING. IN THE AFTN, ANOTHER
UPPER AIR DISTURBANCE COULD ALLOW FOR THE FORMATION OF TSTMS ONCE
AGAIN AND THESE COULD ALSO CONTAIN GUSTY WINDS AND SMALL HAIL.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED THURSDAY THROUGH
SUNDAY.

&&

.MARINE...
SCA WILL BE ALLOWED TO REMAIN IN EFFECT ON THE OCEAN FOR SEAS WHICH
CONTINUE TO BE 5 TO 7 FT DUE TO THE CONTINUED OCEAN FETCH. HOWEVER,
WITH THE FETCH WEAKENING, THE SEAS WILL SUBSIDE SLOWLY. OTHERWISE,
WINDS SHOULD REMAIN BELOW 25 KT THROUGH WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY, A GUSTY WEST WINDS IS EXPECTED AS HIGH
PRESSURE BUILDS IN FROM THE WEST. WIND GUSTS TO 25 KT ARE POSSIBLE
AND A SCA MAY EVENTUALLY BE NEEDED.

THURSDAY NIGHT THROUGH SUNDAY, HIGH PRESSURE CENTERED OVER THE SE
STATES WILL DOMINATE WITH DRY TRANQUIL CONDITIONS ON THE WATERS.

&&

.CLIMATE...
APRIL 18TH WAS THE WARMEST DAY SO FAR THIS YEAR FOR THE AREA, IT
WAS THE WARMEST IN THE LAST SEVERAL MONTHS. HERE IS THE LAST TIME
THE TEMPEREATURE REACHED AS HIGH AS THEY DID TODAY.

APRIL 18TH.......OCT 16

MPO...72..........70
ABE...77..........78
RDG...77..........79
TTN...78..........80
PHL...78..........79
ILG...77..........81
ACY...79..........85

.................MAR 8
GED...76.........79

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ450>455.

&&

SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...STAUBER
MARINE...STAUBER
CLIMATE...EBERWINE
Hazardous weather outlook, Apr 21, 3:23 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
423 PM EDT TUE APR 21 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-222030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
423 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE MAY BE SOME SMALL HAIL WITH ANY THUNDERSTORMS THIS EVENING
AND EARLY TONIGHT ALONG WITH A BRIEF GUST TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-222030-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
423 PM EDT TUE APR 21 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE MAY BE SOME SMALL HAIL WITH ANY THUNDERSTORMS THIS EVENING
AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-222030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
423 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THERE MAY BE SOME SMALL HAIL WITH ANY THUNDERSTORMS THIS EVENING
AND EARLY TONIGHT ALONG WITH A BRIEF GUST TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 4:55 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT TUE APR 21 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021-PAZ054-055-060>062-
067>071-220045-
BERKS PA-BUCKS PA-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-
KENT DE-LEHIGH PA-MONROE PA-MONTGOMERY PA-NEW CASTLE DE-
NORTHAMPTON PA-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-TALBOT MD-
555 PM EDT TUE APR 21 2009

A BAND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA DURING THE EARLY TO MID-EVENING HOURS. NOT EVERYONE WILL SEE
RAIN BUT MANY LOCATIONS COULD EXPERIENCE BRIEF HEAVY DOWNPOURS. SOME
OF THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL AND WIND
GUST UP TO 40 MPH.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...BE ON THE LOOKOUT FOR
THESE THUNDERSTORMS AND BE PREPARED TO TAKE SHELTER INDOORS IF A
THUNDERSTORM APPROACHES YOUR AREA.

AMC
Special weather statement, Apr 21, 6:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
705 PM EDT TUE APR 21 2009

MDZ008-012-015-019-020-220030-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
705 PM EDT TUE APR 21 2009

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...QUEEN
ANNES AND TALBOT COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BALTIMORE TO 49 MILES SOUTHWEST OF EASTON...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORMS WILL BE NEAR TILGHMAN ISLAND...TALBOT AROUND
730 PM...OVERTON...LANGFORD AROUND 745 PM...WYE MILLS...WINDYHILL
AROUND 800 PM...MASSEY...JUMPTOWN AROUND 815 PM...SASSAFRAS AND
CHERRY HILL AROUND 830 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.

FORECASTER: ANC
Special weather statement, Apr 21, 6:22 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
722 PM EDT TUE APR 21 2009

PAZ060-220015-
BERKS PA-
722 PM EDT TUE APR 21 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR ROBESONIA...WERNERSVILLE AROUND
745 PM...CENTERPORT...SHOEMAKERSVILLE AROUND 800 PM...LENHARTSVILLE
AND KUTZTOWN AROUND 815 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

FORECASTER: AMC

The radar

The Dover AFB radar (KDOX), 109 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Castle

When
April 21, 7:35 PM EST
Where
New Castle County, 0.47 mi NNW of Hockessin
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.786, -75.682

A lightning strike and the ensuing fire damaged a first floor back room of a house on Gates Circle in Hockessin (Mill Creek Hundred). The fire was under control at 930 p.m. EDT that evening and no injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162850.